Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 41, NWS Houston/Galveston, TX

October 16, 20068 counties in Texas

NWS Houston/Galveston, TX issued this flash flood warning at Oct 16, 2006, 5:02 AM CDT for 8 counties in Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 16, 2006, 5:02 AM CDT (10:02 UTC)
Expired
Oct 16, 2006, 7:45 AM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Whole counties

Counties Brazoria County, TX, Chambers County, TX, Fort Bend County, TX, Galveston County, TX, Harris County, TX, Liberty County, TX, Matagorda County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 30 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 16, 5:15 AM CDTFLASH FLOOD6 Se Needville, TX*** 1 FATAL *** VEHICLE DROVE INTO A WATER-COVERED ROADWAY AND LOST CONTROL ON FM 1462 NEAR THE FORT BEND-BRAZORIA COUNTY LINE. VEHICLE OVERTURNED AND LANDED UPSIDE DOWN IN A DEEP DITCH FILLED WITH WATER. VEHICLE WAS FOUND AFTER 600 AM CDT WITH 56 YEAR OLD MAL
Oct 16, 6:00 AM CDTFLASH FLOODHouston, TX*** 2 FATAL *** EVENT TIME IS HIGHLY UNCERTAIN. TWO FEMALES DROWNED IN AN SUV AT I-45 AND TELLEPSEN. THE VICTIMS WERE DISCOVERED AS FLOOD WATERS BEGAN TO SLOWLY RECEDE AND LAW ENFORCEMENT BEGAN TO NOTICE THE TOP OF THEIR VEHICLE. THE SUV WAS PULLED OUT OF THE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2006-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2006-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
439 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 161005
FFWHGX
TXC039-071-157-167-201-291-321-481-161245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
502 AM CDT MON OCT 16 2006

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MATAGORDA COUNTY IN SOUTHEAST TEXAS
  GALVESTON COUNTY IN SOUTHEAST TEXAS
  BRAZORIA COUNTY IN SOUTHEAST TEXAS
  CHAMBERS COUNTY IN SOUTHEAST TEXAS
  WHARTON COUNTY IN SOUTHEAST TEXAS
  FORT BEND COUNTY IN SOUTHEAST TEXAS
  HARRIS COUNTY IN SOUTHEAST TEXAS
  LIBERTY COUNTY IN SOUTHEAST TEXAS

* UNTIL 745 AM CDT

* AT 500 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAINS FROM NUMEROUS THUNDERSTORMS ACROSS THE REGION FROM 
PALACIOS TO RICHMOND AND ACROSS THE HOUSTON METRO AREA TO DEVERS TO 
HIGH ISLAND. 

* FLOODING IS EXPECTED IN OR NEAR...
THE AREA FROM PALACIOS TO EL CAMPO TO FULSHEAR TO KATY TO NEAR 
WALLER TO SPRING TO ROMAYOR TO DEVERS TO HIGH ISLAND.  THIS INCLUDES 
THE HOUSTON METRO AREA...GALVESTON...ANGLETON...RICHMOND AND BAY 
CITY AREAS.  

THE REGION HAS HAD WIDESPREAD RAINFALL OF 1 1/2 TO 6 INCHES OVER THE 
SINCE 7 PM SUNDAY. THE GROUND HAS BECOME SATURATED AND ADDITIONAL 
HEAVY RAINFALL WILL CAUSE STREET FLOODING AND FURTHER RISES ON THE 
AREA CREEKS AND BAYOUS. IN ADDITION...VERY HIGH TIDES ALONG THE 
COAST ARE AGGRAVATING THE FLOODING THREAT BY BACKING WATER UP THE 
CREEKS AND BAYOUS.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE AREA 
THIS MORNING AND TRACK NORTHEAST AT AROUND 35 MPH. RAINFALL RATES OF 
AROUND 2 INCHES PER HOUR WILL ACCOMPANY MOST OF THESE STORMS. SOME 
AREAS MAY EXPERIENCE TRAINING OF STORMS...A SERIES OF STORMS THAT 
PASS OVER THE SAME AREA...ESPECIALLY FOR AREAS ALONG THE HIGHWAY 59 
CORRIDOR.


EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF LAND
ADJACENT TO SMALL CREEKS AND BAYOUS. ADDITIONALLY...FRONTAGE ROADS...
HIGHWAY UNDERPASSES...FARM-TO-MARKET AND OTHER SECONDARY ROADS MAY
FLOOD. AVOID LOCATIONS WHERE WATER COVERS THE GROUND

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DEPTH AND SPEED OF FLASH FLOOD WATERS. ACT QUICKLY IF FLASH FLOODING
IS OBSERVED. DO NOT STAY IN AREAS PRONE TO FLOODING WHEN WATER BEGINS
TO RISE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT FOR YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

A TORNADO WATCH IS IN EFFECT UNTIL 7 AM FOR THE WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3013 9462 3011 9446 2957 9438 2955 9474
      2953 9476 2949 9463 2949 9463 2912 9511
      2912 9511 2947 9466 2968 9499 2932 9489
      2875 9571 2898 9625 2927 9651 2983 9579
      3012 9589 3016 9553 3003 9527 3049 9482

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 4:30 AM CDT, 32 minutes earlier.

Area forecast discussion, Oct 16, 4:30 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
430 AM CDT MON OCT 16 2006

.AVIATION...
MCS WILL KEEP STRONG TO SEVERE THUNDERSTORMS OVER MOST OF THE
TERMINAL SITES THROUGH 15Z. LATEST SATELLITE INDICATED THAT MORE
STORMS WILL BE DEVELOPING AND AFFECTING THE AREA INTO THE MIDDAY
PERIOD. AM EXPECTING GENERALLY MVFR CONDITIONS WITH TEMPO IFR
CONDITIONS THROUGH 18Z. BETTER CONDITIONS SHOULD OCCUR THIS
AFTERNOON.

40

&&

.MARINE...
WITH THE MCS DEVELOPING OVER THE UPPER TEXAS COAST...STRONG WINDS
AND HIGH SEAS CAN BE EXPECTED THROUGHOUT TODAY. ABOVE NORMAL TIDES
WILL OCCUR THROUGH TONIGHT. THESE WILL RELAX TUESDAY. WITH A COLD
FRONT APPROACHING FROM THE NORTHWEST IN THE MID WEEK PERIOD...THE
STRONG ONSHORE WINDS WILL DIMINISH TUESDAY AND WEDNESDAY.

40

&&

.PREV DISCUSSION... (ISSUED 344 AM CDT MON OCT 16 2006)

DISCUSSION...
VERY DANGEROUS HEAVY RAIN EVENT UNDERWAY

HIGH PW AIR IN PLACE WITH PW VALUES AOA 2.5 INCHES. UPPER LEVEL
WINDS ARE STRONGLY DIVERGENT AND SURFACE WARM FRONT EXTENDS FROM
ABOUT HONDO TO TOMBALL TO PORT ARTHUR. EXPECT PRECIP TO CONTINUE
TO REGENERATE THIS MORNING AS DEEP UPPER LEVEL TROUGH OVER NEW
MEXICO PUSHES EAST. KHGX VWP SHOWS TREMENDOUS SPEED AND
DIRECTIONAL SHEAR SO THE TORNADO THREAT IS REAL...BUT THINK THE
PRIMARY HAZARD WILL CONTINUE TO BE HEAVY RAIN AND FLOODING. THE
AREA WILL LIKELY RECEIVE AN ADDITIONAL 2 TO 4 INCHES OF RAIN THIS
MORNING WITH ANOTHER 1 TO 3 INCHES THIS AFTERNOON WITH THE UPPER TROUGH.

TIDES ARE ALSO ABOVE NORMAL AND THIS IS COMPLICATING THINGS. AREA
STREAMS AND RIVERS CAN NOT DRAIN EFFICIENTLY SO WATER WILL BEGIN
BACKING UP ON AREA WATERSHEDS. CAN NOT STRESS ENOUGH HOW DANGEROUS
THIS SITUATION IS

THE TROUGH AXIS SHIFTS EAST TONIGHT AND TUE SHOULD BE RELATIVELY
DRY. NEXT FRONT ARRIVES WEDNESDAY NIGHT WITH ANOTHER CHANCE OF
RAIN AND COOLER TEMPS FOR THE END OF THE WEEK. ANOTHER FRONT NEXT
SAT OR SUN. DID NOT SPEND A GREAT DEAL OF TIME ON THE EXTENDED
PORTION OF THE ZFP.

FLOOD WATCH WILL REMAIN IN EFFECT THROUGH 4 PM AND MAY BE EXTENDED
IF THE TROF AXIS SLOWS DOWN. DAMAGING WIND/TORNADO THREAT WILL
PERSIST ALL DAY AS WELL. 43/40/32/44/36

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...COASTAL FLOOD WARNING UNTIL 10 AM MONDAY FOR THE FOLLOWING
     ZONES: BRAZORIA...CHAMBERS...GALVESTON...AND HARRIS.

     FLOOD WATCH UNTIL 4 PM MONDAY FOR THE FOLLOWING ZONES:
     BRAZORIA...CHAMBERS...FORT BEND...GALVESTON...HARRIS...
     JACKSON...LIBERTY...MATAGORDA...MONTGOMERY...POLK...SAN
     JACINTO...AND WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL 5 PM MONDAY FOR THE FOLLOWING ZONES:
     GALVESTON BAY...AND MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL 7 AM TUESDAY FOR THE FOLLOWING ZONES:
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO
     60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60
     NM...AND WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Oct 15, 3:17 PM CDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
317 PM CDT SUN OCT 15 2006

TXZ163-164-176>179-195>200-210>214-226-227-235>238-161200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
317 PM CDT SUN OCT 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...REST OF THE AFTERNOON AND TONIGHT
LOCALLY HEAVY RAIN IS POSSIBLE ESPECIALLY THE SOUTHERN HALF OF
SOUTHEAST TEXAS. DEEP TROPICAL MOISTURE IN PLACE AND A PASSING
UPPER LEVEL DISTURBANCE WILL CONTINUE TO TRIGGER PERIODS OF
SHOWERS WITH EMBEDDED THUNDERSTORMS. ALTHOUGH THE STORMS WILL
BE MOVING RELATIVELY FAST...LOCALLY HEAVY RAINFALL IS QUITE
POSSIBLE. EXPECT RAINFALL AMOUNTS OF OF 1 TO 2 INCHES ESPECIALLY
OVER THE SOUTHERN HALF OF SOUTHEAST TEXAS WITH LOCALIZED AMOUNTS
OF 4 TO 7 INCHES. ISOLATED SEVERE STORMS AND TORNADOES IS A
POSSIBILITY ESPECIALLY NEAR THE COAST DUE TO STRONG LOW LEVEL WIND
SHEAR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ON MONDAY...A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE WILL
APPROACH THE REGION FROM THE WEST. THIS SYSTEM WILL TRIGGER
ANOTHER ROUND OF THUNDERSTORMS. THE ATMOSPHERE WILL REMAIN
SATURATED SO ADDITIONAL HEAVY RAIN IS POSSIBLE. UPPER LEVEL
WINDS ARE MUCH MORE FAVORABLE FOR HEAVY RAIN ON MONDAY AND
DEPENDING ON RAINFALL TOTALS THROUGH TONIGHT...A FLOOD WATCH MAY BE
REQUIRED FOR MONDAY. IN ADDITION TO HEAVY RAIN...SOME OF THE
STORMS CAN BE EXPECTED TO PRODUCE DAMAGING DOWNBURST
WINDS...ESPECIALLY IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS SHOULD PREPARE FOR ACTIVATION TONIGHT AND MONDAY.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 10:44 PM CDTFlood WatchHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more21 hr
Oct 15, 11:18 PM CDTSevere Thunderstorm WarningHGXBrazoria42 min
Oct 15, 11:32 PM CDTSpecial Marine WarningHGX43 min
Oct 15, 11:42 PM CDTTornado WarningHGXBrazoria48 min
Oct 16, 12:17 AM CDTSpecial Marine WarningHGX28 min
Oct 16, 12:28 AM CDTSpecial Marine WarningHGX62 min
Oct 16, 12:30 AM CDTTornado WarningHGXBrazoria45 min
Oct 16, 12:32 AM CDTSpecial Marine WarningHGX58 min
Oct 16, 12:55 AM CDTFlash Flood WarningHGXBrazoria110 min
Oct 16, 12:59 AM CDTTornado WarningHGXGalveston31 min
Oct 16, 1:17 AM CDTSpecial Marine WarningHGX58 min
Oct 16, 1:22 AM CDTSpecial Marine WarningHGX53 min
Oct 16, 1:29 AM CDTTornado WarningHGXGalveston19 min
Oct 16, 1:47 AM CDTSpecial Marine WarningHGX58 min
Oct 16, 2:11 AM CDTTornado WarningHGXChambers49 min
Oct 16, 2:18 AM CDTSpecial Marine WarningHGX27 min
Oct 16, 2:19 AM CDTSpecial Marine WarningHGX56 min
Oct 16, 2:38 AM CDTTornado WarningHGXGalveston52 min
Oct 16, 2:54 AM CDTTornado WarningHGXChambers29 min
Oct 16, 3:26 AM CDTTornado WarningHGXGalveston26 min
Oct 16, 3:32 AM CDTCoastal Flood WarningHGXBrazoria, Chambers, Galveston, Harris27 hr
Oct 16, 3:33 AM CDTSpecial Marine WarningHGX57 min
Oct 16, 4:05 AM CDTTornado WarningHGXChambers40 min
Oct 16, 4:16 AM CDTSpecial Marine WarningHGX59 min
Oct 16, 4:35 AM CDTTornado WarningHGXChambers, Galveston40 min
Oct 16, 5:13 AM CDTTornado WarningHGXChambers, Galveston32 min
Oct 16, 5:23 AM CDTTornado WarningHGXGalveston22 min
Oct 16, 5:26 AM CDTSpecial Marine WarningHGX49 min
Oct 16, 5:45 AM CDTTornado WarningHGXChambers, Liberty30 min
Oct 16, 6:02 AM CDTTornado WarningHGXHarris, Liberty43 min
Oct 16, 6:15 AM CDTTornado WarningHGXLiberty30 min
Oct 16, 6:23 AM CDTTornado WarningHGXFort Bend, Harris52 min
Oct 16, 6:27 AM CDTTornado WarningHGXHarris, Waller48 min
Oct 16, 7:08 AM CDTTornado WarningHGXHarris, Montgomery52 min
Oct 16, 7:08 AM CDTTornado WarningHGXLiberty, Montgomery37 min
Oct 16, 7:18 AM CDTFlash Flood WarningHGXJackson117 min
Oct 16, 7:31 AM CDTTornado WarningHGXPolk, San Jacinto44 min
Oct 16, 7:43 AM CDTFlash Flood WarningHGXChambers, Harris, Liberty, Montgomery, San Jacinto, Waller3 hr
Oct 16, 8:12 AM CDTTornado WarningHGXMontgomery, San Jacinto48 min
Oct 16, 8:17 AM CDTFlash Flood WarningHGXAustin, Colorado, Waller3 hr
Oct 16, 9:30 AM CDTFlash Flood WarningHGXPolk3 hr
Oct 16, 9:43 AM CDTFlash Flood WarningHGXBurleson3 hr
Oct 16, 10:32 AM CDTTornado WarningHGXHarris, Montgomery, Waller43 min
Oct 16, 10:44 AM CDTFlash Flood WarningHGXHarris, Liberty, Montgomery, San Jacinto, Waller2 hr
Oct 16, 11:51 AM CDTTornado WarningHGXMontgomery, San Jacinto39 min
Oct 16, 12:21 PM CDTTornado WarningHGXLiberty24 min
Oct 16, 12:26 PM CDTFlash Flood WarningHGXPolk4 hr
Oct 16, 12:48 PM CDTFlash Flood WarningHGXHarris, Liberty, Montgomery, San Jacinto, Waller4 hr
Oct 16, 12:48 PM CDTTornado WarningHGXLiberty29 min
Oct 16, 1:22 PM CDTSpecial Marine WarningHGX2 hr
Oct 16, 2:59 PM CDTSpecial Marine WarningHGX31 min
Oct 16, 3:12 PM CDTSpecial Marine WarningHGX93 min
Oct 16, 3:31 PM CDTTornado WarningHGXGalveston29 min
Oct 16, 4:01 PM CDTFlash Flood WarningHGXBrazoria119 min
Oct 16, 4:30 PM CDTFlash Flood WarningHGXChambers, Galveston, Harris, Liberty90 min
Oct 16, 4:52 PM CDTSpecial Marine WarningHGX113 min
Oct 16, 5:47 PM CDTSpecial Marine WarningHGX88 min
Oct 16, 6:00 PM CDTFlash Flood WarningHGXBrazoria, Chambers, Galveston2 hr
Oct 16, 6:37 PM CDTSpecial Marine WarningHGX53 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.